Florida, 2010

Hail in Florida, May 22, 2010

May 22, 2010 · NWS JAX · 1 event in 1 county or zone

Increased surface dew points near 70 degrees due to onshore easterly flow increased daytime instability across the Suwannee River Valley of north Florida. During the evening a severe storm developed that produced large hail over Columbia county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Increased surface dew points near 70 degrees due to onshore easterly flow increased daytime instability across the Suwannee River Valley of north Florida. During the evening a severe storm developed that produced large hail over Columbia county. The storm was produced along the sea breeze merger and other outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 22, 8:01 PM EST, 9 minutes earlier.

Area forecast discussion, May 22, 8:01 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
901 PM EDT SAT MAY 22 2010

.UPDATE...A LOW/MID LEVEL HIGH IS CENTERED OVER THE NRN GULF OF
MEXICO COASTLINE. A SHORTWAVE IS SLIDING SE AROUND THE PERIPHERY
OF THE UPPER RIDGE. THE RUC HAS A GOOD DEPICTION OF THE SHORTWAVE
AND AT 01Z IS SHOWING THE VORTICITY MAX CENTERED OVER ECHOLS
COUNTY. CORRESPONDING TO THIS...CURRENT RADAR SHOWS THE STRONGEST
STORMS FROM THIS AREA INTO THE OSCEOLA NATL FOREST. THE SHORTWAVE
ENERGY EXTENDS NORTHWESTWARD TO ANOTHER STRONG CELL APPROACHING
OUR NW TIER. LAPS ANALYSIS HAS SFC BASED CAPES NEAR 3000 J/KG
OVER OUR WRN TIER WHICH IS NOT OUT OF LINE CONSIDERING THE CAPE ON
THE EVENING SOUNDING AT TAE IS 2460 J/KB. RUC INDICATES THE
SHORTWAVE WILL WEAKEN BTWN 03Z AND 06Z. HAVE UPDATED POPS TO
REFLECT THE ONGOING ACTIVITY OVER OUR WRN COUNTIES...AND WILL KEEP
POPS BELOW 15% AFTER 06Z.

&&

.AVIATION...HAVE TEMPO IFR AT GNV LATE TONIGHT AND MVFR AT THE
OTHER TAF SITES IN FL. VFR CONDS WILL RETURN AFTER 14Z.

&&

.MARINE...NO HEADLINES THROUGH MONDAY. CURRENTLY WINDS ARE EAST TO
SE LESS THAN 10 KT NEARSHORE AND 10-15 KT OFFSHORE. SEAS ARE
RUNNING 2-3 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  92  66  89 /  20  30  10  40
SSI  71  85  72  83 /  20  10  10  30
JAX  66  89  66  87 /  30  10  10  20
SGJ  69  85  70  84 /  10   0  10  20
GNV  66  92  65  90 /  20  20   0  20
OCF  66  92  66  90 /  10  20   0  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/ENYEDI/PRESNALL
Hazardous weather outlook, May 22, 11:14 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1214 PM EDT SAT MAY 22 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1214 PM EDT SAT MAY 22 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS
AFTERNOON...MAINLY OVER INLAND PORTIONS OF SOUTHEAST GEORGIA AND
INTO THE SUWANNEE VALLEY OF FLORIDA. A FEW OF THE STORMS COULD
BECOME STRONG TO LOCALLY SEVERE WITH STRONG WINDS AND HAIL THE
MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP NORTHEAST OF THE
BAHAMAS SATURDAY THROUGH WEDNESDAY. DEPENDING ON THE EVOLUTION OF
THIS SYSTEM...IT IS POSSIBLE FOR RESIDENTS TO EXPERIENCE ONSHORE
WINDS AND AN ELEVATED THREAT OF RIP CURRENTS AND OCCASIONALLY ROUGH
SURF AT AREA BEACHES DURING THE WEEKEND AND THROUGH MUCH OF NEXT
WEEK. THERE WILL ALSO BE AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JD/EZ

In the hours before

Special weather statement, May 22, 4:14 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
514 PM EDT SAT MAY 22 2010

GAZ134-150-151-222145-
BACON-PIERCE-WARE-
514 PM EDT SAT MAY 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
WARE...NORTHWESTERN PIERCE AND SOUTHERN BACON COUNTIES FOR SMALL HAIL
VALID UNTIL 545 PM EDT...

AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF ALMA...MOVING
SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND NEW LACY...ALMA AND DIXIE UNION THROUGH 545 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3141 8224 3131 8247 3150 8256 3159 8240
TIME...MOT...LOC 2114Z 333DEG 5KT 3148 8244

PRESNALL
Special weather statement, May 22, 4:44 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
544 PM EDT SAT MAY 22 2010

GAZ136-152-222215-
BRANTLEY-WAYNE-
544 PM EDT SAT MAY 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
BRANTLEY AND SOUTHERN WAYNE COUNTIES FOR SMALL HAIL VALID UNTIL 615
PM EDT...

AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF BROADHURST...OR 10 MILES
SOUTH OF JESUP...MOVING SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SCREVEN...BROADHURST AND HORTENSE
THROUGH 615 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3139 8175 3127 8198 3129 8199 3131 8197
      3131 8199 3148 8206 3155 8192
TIME...MOT...LOC 2144Z 331DEG 7KT 3146 8195

TRABERT
Special weather statement, May 22, 5:42 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
642 PM EDT SAT MAY 22 2010

GAZ136-151-152-222315-
BRANTLEY-PIERCE-WAYNE-
642 PM EDT SAT MAY 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BRANTLEY...EASTERN PIERCE AND SOUTHERN WAYNE COUNTIES FOR SMALL HAIL
VALID UNTIL 715 PM EDT...

AT 643 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF HORTENSE...OR 8 MILES
EAST OF PATTERSON...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HORTENSE...RAYBON...
NAHUNTA...HICKOX AND ATKINSON THROUGH 715 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3125 8177 3112 8201 3137 8210 3144 8197
TIME...MOT...LOC 2243Z 325DEG 11KT 3134 8200

TRABERT
Special weather statement, May 22, 7:15 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
815 PM EDT SAT MAY 22 2010

FLZ022-023-GAZ162-163-230045-
BAKER-CLINCH-COLUMBIA-ECHOLS-
815 PM EDT SAT MAY 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
BAKER...NORTHEASTERN COLUMBIA...SOUTHEASTERN CLINCH AND SOUTHEASTERN
ECHOLS COUNTIES FOR SMALL HAIL VALID UNTIL 845 PM EDT...

AT 815 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF FARGO...MOVING SOUTHEAST
AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FARGO AND HIGHWAY 441 IN SOUTHERN GEORGIA THROUGH 845 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3074 8249 3066 8242 3061 8243 3061 8241
      3058 8241 3057 8234 3054 8231 3043 8254
      3065 8265
TIME...MOT...LOC 0015Z 329DEG 11KT 3065 8254

TRABERT
Special weather statement, May 22, 7:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
848 PM EDT SAT MAY 22 2010

GAZ162-163-230130-
CLINCH-ECHOLS-
848 PM EDT SAT MAY 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
CLINCH AND EASTERN ECHOLS COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 930 PM EDT...

AT 848 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 15 MILES NORTHWEST OF NEEDMORE...OR 13 MILES
SOUTH OF HOMERVILLE...MOVING SOUTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEEDMORE AND FARGO
THROUGH 930 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3089 8298 3099 8275 3058 8244 3061 8294
      3086 8299
TIME...MOT...LOC 0048Z 319DEG 11KT 3084 8281

ENYEDI
Special weather statement, May 22, 7:50 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 PM EDT SAT MAY 22 2010

FLZ020-022-023-230130-
BAKER-COLUMBIA-HAMILTON-
850 PM EDT SAT MAY 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
BAKER...NORTHERN COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 930 PM EDT...

AT 850 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
OF TAYLOR TO 9 MILES WEST OF TAYLOR TO 7 MILES NORTHEAST OF SUWANNEE
VALLEY...MOVING SOUTH AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND SUWANNEE VALLEY...TAYLOR...WINFIELD...FIVE
POINTS...WATERTOWN...SANDERSON...OLUSTEE AND LAKE CITY THROUGH 930 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3056 8270 3059 8259 3057 8232 3018 8221
      3009 8272
TIME...MOT...LOC 0050Z 357DEG 18KT 3054 8237 3041 8244
          3039 8266

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbia

When
May 22, 8:10 PM EST
Where
Columbia County, 7.68 mi NE of Suwannee Vly
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.370, -82.620

Quarter size hail was reported in the Deep Creek area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222587.